Indiana, 2019

Hail and Damaging Winds in Indiana, June 30, 2019

June 30, 2019 · NWS IND · 23 events in 10 counties and zones

A thunderstorm complex moved south into and through central Indiana during the evening of June the 30th, while other thunderstorms developed in very warm and humid air. Some of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A thunderstorm complex moved south into and through central Indiana during the evening of June the 30th, while other thunderstorms developed in very warm and humid air. Some of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 30, 3:26 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 30, 3:26 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
426 PM EDT Sun Jun 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 234 PM EDT Sun Jun 30 2019

High pressure is expected to remain across the lower Mississippi
River Valley through the middle of the week. This will result in a
warm and humid southwest flow of air to Central Indiana. Meanwhile
aloft...an upper level weather disturbance is expected to spill
across Indiana from the upper midwest Tonight and on Monday. This
will result in chances for shower and storms tonight and through
the start of the Holiday work week.

Chances for showers and storms will persist all week across
Central Indiana as the warm and humid air mass remains in place
and showers and storms will remain possible.

&&

.NEAR TERM /Tonight/...

Issued at 234 PM EDT Sun Jun 30 2019

Surface analysis early this afternoon shows high pressure in
place across Missouri. For the moment this was resulting in NW
flow across Indiana. However the air mass across the area remained
very humid with dew points in the lower 70s SW of I-74. NE of
I-74...dewpoints were mainly in the 60s. GOES16 shows a CU field
developing along and south of the dewpoint boundary.

Forecast soundings late this afternoon reveal a minimal CAP in
place...along with convective temperatures near 90 and CAPE over
3000 J/KG. Pwats appear over 1.6 inches. HRRR shows TSRA
development along and south of the dew point boundary late this
afternoon. Given the isolated storms yesterday and the more
favorable set-up today...shower and storm development late this
afternoon and earl evening seems reasonable. Will include best
pops within the higher dew point area this evening.

Later this evening and overnight the short wave over Wisconsin is
poised to push southeast across Indiana. This upper forcing and
the warm air mass in place results in favorable conditions for
more showers and storms. Time heights shows a wave of lift
followed by quick subsidence overnight...hinting at a wave of
storms. Thus will again ramp up precipitation amounts overnight.

Regarding lows...will stick at or above expected dewpoints...which
cold result in some cooler lows overnight on the NE side of the
dew point boundary than we have seen the past few nights.

&&

.SHORT TERM /Monday through Wednesday/...

Issued at 234 PM EDT Sun Jun 30 2019

GFS and NAM suggest the strong ridging aloft to flatten and weaken
on Monday through Wednesday. This will allow the upper pattern to
once again influence Indiana/s weather the next several
days...bringing in a few short waves close to Indiana. The first
looks to slowly passion Monday...before more upper support lingers
in the area on Tuesday and again on Wednesday. Daytime heating on
each afternoon also looks to provide an additional support.
Forecast soundings each afternoon show minimal to no CAP in
place...along with CAPE each afternoon over 2000 J/KG and high
pwats over 1.7 inches. Thus will need to include pops each day as
the heating...moist air mass...instability and marginal upper
support all points to afternoon and evening showers and storms
through Wednesday.

Given the little change in air mass...will trend temps toward
persistence through the period.

&&

.LONG TERM /Wednesday night through Sunday/...

Issued at 224 PM EDT Sun Jun 30 2019

ECMWF differs from the GFS in that it keep mid level heights a bit
higher than the GFS. The GFS is trending back to the northern
parts of the southeast ridge which places central IN back into
that occasional rainfall pattern just after the 4th of July though
the weekend. And, it look like that the National Blend follows
along with that idea of keeping chances of thunderstorms in the
forecast from Thursday afternoon on. Looking at the GFS Ensemble
looks similar in only that the ridge retrogrades into the Plains
which opens up that westerly/slight northwest pattern over the
area, again giving the area that chance for occasional
thunderstorms at the end of the week into the weekend.

Averages are mid 60s for lows and mid 80s for highs, and it look
that the area will be just above that through the period.

&&

.AVIATION /Discussion for the 30/21Z TAF Update/...

Issued at 424 PM EDT Sun Jun 30 2019

Update...
Inserted mention of VCTS at KIND for the next few hours as
convection continues to form in the area.

Previous Discussion...
VFR conditions in place as high pressure spreads from the Missouri
Valley eastward through the Ohio and Tennessee Valleys. Bands of
cirrus clouds and areas of Cu are developing on a weak boundary
from northeast IL southeast through central IN evident on visible
satellite imagery. This is all ahead of a thunderstorm complex
making its way from southern WI towards northern IL and the
Chicago area.

Will need to consider VCTS in TAFS for later this afternoon and
evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....DM
AVIATION...DM/TDUD
Hazardous weather outlook, Jun 30, 3:53 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 PM EDT Sun Jun 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-012100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
453 PM EDT Sun Jun 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible, and some storms may become
severe. Hot and humid this afternoon.

Hazards: Damaging winds, large hail, heavy rain, lightning. Heat
index values in the mid 90s to near 100 degrees.

Timing: Thunderstorms mainly this afternoon and evening. Heat this
afternoon and early evening.

Discussion: A front and an upper disturbance could bring some
thunderstorms to the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms are possible over all or parts of the area
through the week. Isolated strong to severe storms are possible
Monday, mainly north of Interstate 70. Hot and humid conditions will
continue.

Discussion: A front in the area will keep chances for thunderstorms
around this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into the evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The radar

The Indianapolis radar (KIND), 73 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Bartholomew

When
June 30, 4:00 PM EST
Where
Bartholomew County, 0.54 mi W of Waynesville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.120, -85.890

Minor tree damage and a power outage was noted in this area due to damaging thunderstorm wind gusts. This report was received via Facebook.

Thunderstorm Wind, Warren

When
June 30, 4:10 PM EST
Where
Warren County, 0.77 mi NNE of Williamsport
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.291, -87.296

Utility lines were blown down near Saint Vincent Williamsport hospital on Ross Avenue, just east of the hospital, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Warren

When
June 30, 4:15 PM EST
Where
Warren County, 1.48 mi NNW of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.350, -87.140

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Warren

When
June 30, 4:17 PM EST
Where
Warren County, 1.64 mi SSW of Glen Cliff
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.297, -87.256

A tree was blown down on State Road 28 in Warren County on the west end of Attica due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
June 30, 4:23 PM EST
Where
Fountain County, 2.23 mi SE of Attica Riley Fld Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.280, -87.197

A tree was blown down on State Road 28 near Ruppert Road due to damaging thunderstorm wind gusts.

Hail, Monroe

When
June 30, 4:27 PM EST to 4:29 PM EST
Where
Monroe County, 1.27 mi WNW of Dolan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -86.500

Thunderstorm Wind, Fountain

When
June 30, 4:29 PM EST
Where
Fountain County, 0.87 mi NE of Covington
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.140, -87.390

Numerous tree limbs were down throughout the area due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
June 30, 4:30 PM EST
Where
Putnam County, 0.87 mi SE of Bainbridge
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.760, -86.810

A snapped tree, broken branch or branches, and a slightly damaged fence occurred near this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
June 30, 4:35 PM EST
Where
Tippecanoe County, 2.55 mi N of Klondyke
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.506, -86.958

Morehouse Road between County Roads 250 West and 500 North were closed due to downed power lines from damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
June 30, 4:41 PM EST
Where
Tippecanoe County, 0.48 mi NNW of Purdue University
Measured
50 kt (58 mph) measured gust
Property damage
$250
Reported by
Broadcast Media
Coordinates
40.456, -86.925

A measured 58 mph thunderstorm wind gust was observed at WLFI. Blowing dust from worked fields, west of town, filling the air. This produced a thick, dusty haze. Small, healthy limbs and leaves were flying through the air off a large pin oak tree, with highest gusts having the whole tree in motion. This all occurred without any rainfall.

Hail, Brown

When
June 30, 4:42 PM EST to 4:44 PM EST
Where
Brown County, 0.69 mi N of Belmont
Measured
1 in hail
Reported by
Public
Coordinates
39.160, -86.350

Thunderstorm Wind, Fountain

When
June 30, 4:42 PM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.290, -87.250

A measured 62 mph thunderstorm wind gust was reported near Attica.

Thunderstorm Wind, Putnam

When
June 30, 4:50 PM EST
Where
Putnam County, 0.69 mi S of Putnamville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.570, -86.870

Trees reported down all along US Highway 40 near Putnamville due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
June 30, 5:00 PM EST
Where
Tippecanoe County, 2.33 mi SSW of Romney
Measured
52 kt (60 mph) estimated gust
Property damage
$50
Reported by
Public
Coordinates
40.220, -86.920

An estimated 60 mph thunderstorm wind gust was reported in this location. A one-inch diameter tree limb was downed here as well.

Thunderstorm Wind, Monroe

When
June 30, 5:11 PM EST
Where
Monroe County, (Bmg)mnroe Co Arpt B
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.150, -86.620

A measured 63 mph thunderstorm wind gust was reported near Attica.

Thunderstorm Wind, Monroe

When
June 30, 5:15 PM EST
Where
Monroe County, Broadview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.150, -86.580

Live, 6-inch diameter trees were uprooted on Curry Pike Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Parke

When
June 30, 5:20 PM EST
Where
Parke County, 1 mi S of Ferndale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.706, -87.068

A large tree or tree limb was downed on South Martin Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Daviess

When
June 30, 6:15 PM EST
Where
Daviess County, 0.69 mi S of Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -87.170

An estimated 65 mph thunderstorm wind gust was reported in this approximate location.

Thunderstorm Wind, Knox

When
June 30, 6:20 PM EST
Where
Knox County, 0.69 mi S of Edwardsport
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.810, -87.250

Several trees and utility lines down throughout Knox County in the Bicknell, Bruceville, Edwardsport, and Vincennes areas due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
June 30, 6:33 PM EST
Where
Knox County, 0.88 mi NE of Bruceville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.760, -87.410

Several trees and utility lines down throughout Knox County in the Bicknell, Bruceville, Edwardsport, and Vincennes areas due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
June 30, 6:33 PM EST
Where
Knox County, 0.54 mi W of Bicknell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.780, -87.310

Several trees and utility lines down throughout Knox County in the Bicknell, Bruceville, Edwardsport, and Vincennes areas due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
June 30, 6:43 PM EST
Where
Knox County, 0.54 mi E of Vincennes
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.680, -87.510

Several trees and utility lines down throughout Knox County in the Bicknell, Bruceville, Edwardsport, and Vincennes areas due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
June 30, 6:46 PM EST
Where
Knox County, 0.98 mi ENE of Vincennes
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
38.685, -87.503

A Co-op Observer saw several large tree branches snapped and one medium sized tree uprooted in Gregg Park due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838171, 838181, 837436, 838217, 838220, 837295, 839219, 839220, 838228, 837455, 837296, 837488, 839222, 837493, 837524, 839221, 839224, 837499, 839225, 839226, 839227, 839228, 839229.